4 tips for helping a victim while keeping yourself safe
The nation’s opioid epidemic is spawning potent mixes of already deadly street drugs. These new, highly potent drugs are causing more overdoses as well as harm to first responders who are coming in contact with them.
Between January and March, Louisville Metro EMS responded to nearly 2,400 overdose calls. As these numbers rise, so does the chance you could come in contact with someone overdosing.
“Knowing what to do when encountering a suspected overdose victim is important to your health and safety,” said Robert Couch, M.D., medical director of emergency services at Norton Audubon Hospital. “Although your initial instinct may be to rush in and help, you need to be aware of the potential danger you are getting into.”
If you see someone who may be overdosing, here’s what you can do to keep yourself safe:
- Call 911 immediately.
- Assume any suspect street drug found on a person may contain a deadly mixture that could be harmful if touched or inhaled.
- Cover your skin as much as possible, including wearing gloves and covering your nose and mouth.
- Do not touch or disturb any materials, drugs or objects in or around the scene.
Talk to your friends and family about how to handle an overdose situation and share these safety tips.
- The opioid crisis: An ER physician’s view
- ‘Not my child’: The reality of drug addiction